Missouri, 2016Flash Flood and Damaging Winds in Missouri, July 7 to 8, 2016
July 7 to 8, 2016 · NWS SGF · 24 events in 16 counties and zones
A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $169,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 7, 5:20 AM CST, 5 minutes earlier.
Area forecast discussion, Jul 7, 5:20 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 AM CDT THU JUL 7 2016
.SYNOPSIS...
Issued at 258 AM CDT Thu Jul 7 2016
Currently, a linear MCS was tracking ESE across north central KS,
southeast NE, and southern IA. This feature will need to be
monitored this morning later this morning as it tracks across
northern/central MO. Outflow may also help to initiate further
convection later in the day. Cloud cover and potential convection
could also have an effect on temperatures later today which will
be the main short term forecast issues of the day.
&&
.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Thu Jul 7 2016
For today, short term models are all over the place with the
convective complex. We have the MCS mainly tracking ese across
northern and central MO during the remainder of the night and into
Thursday morning, with our highest pops across our central and
eastern MO counties during the day. Outflow could help to focus
later thunderstorm development across the eastern Ozarks. The
thunderstorms will have the capability to produce some damaging
wind and large hail. That being said, we believe that most of our
area will remain dry, especially in the southwestern 1/3 of the
CWA.
The clouds and convection will likely have an impact on
temperatures...especially from the morning into the early
afternoon. The western CWA will have the best chance of more
sunshine today. For now, am not planning on adjusting the current
heat advisory which is only for our 3 KS counties. After
calculating our heat index grids, this location is still the most
favorable for reaching and eclipsing 105 degrees. Other locations
just east of the advisory may approach 105 degree heat index but
with the ongoing mesoscale complex, am not going to get cute at
this point and the oncoming shift may need to do some short fused
adjustments based on how this MCS tracks during the morning.
It is expected to be quite breezy today in our western CWA where
some 30 mph gusts will be possible. Low pressure will strengthen
in the Plains and should see a decent pressure gradient set up out
ahead of the low over our western CWA.
Front is expected to slide southeast tonight and bisect the CWA
from southwest to northeast by 12z Friday as a stronger upper
level shortwave tracks east across the upper Mississippi valley
and into the Great Lakes. Can't rule out some scattered convection
tonight along the southeastward moving cold front.
.LONG TERM...(Friday through Wednesday)
Issued at 258 AM CDT Thu Jul 7 2016
It doesn't appear like we will get rid of the higher dewpoints
anytime soon as the front stalls out across the area. Some chance
of slightly drier air over our far northeast CWA Friday night into
Saturday, but that's about it. Shortwave energy embedded in the
westerlies will combine with the warm and unstable air mass to
continue an unsettled weather pattern through the weekend with
scattered thunderstorm chances continuing.
Warm and humid conditions will persist through the middle of next
week with occasional scattered thunderstorms developing.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Pilots flying in and out of the southwest Missouri airports will
need to monitor radar for thunderstorms this morning and
afternoon.
A squall line was shifting to the southeast through the region.
Gusty winds are expected as the line of storms approaches. We
could also experience lower flight conditions if storms directly
impacts any of the airports.
Additional showers and thunderstorms are possible this afternoon
and evening. If storms are not present, airports should be
experiencing VFR weather.
Safe Travels.
&&
.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...Heat Advisory from noon today to 8 PM CDT this evening for
KSZ073-097-101.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...CramerHazardous weather outlook, Jul 7, 2:19 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT THU JUL 7 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
319 AM CDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
A THUNDERSTORM COMPLEX OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI EARLY THIS MORNING IS EXPECTED TO TRACK EAST-SOUTHEAST
DURING THE MORNING AND MAY AFFECT PORTIONS OF CENTRAL MISSOURI
THIS MORNING AND PARTS OF THE EASTERN OZARKS DURING THE LATE
MORNING INTO THE EARLY AFTERNOON. IF THE STORMS DO MAKE IT INTO
THE AREA OR CAN REDEVELOP ON OUTFLOW BOUNDARIES LATER IN THE
DAY...THERE WILL BE A CHANCE OF SEVERE STORMS WITH DAMAGING WIND
AND LARGE HAIL AS THE MAIN SEVERE WEATHER RISKS.
ACROSS THE WESTERN PORTION OF MISSOURI AND INTO EXTREME
SOUTHEAST KANSAS...THERE WILL BE MORE SUNSHINE...ESPECIALLY IN
THE AFTERNOON AND WE COULD AGAIN SEE HEAT INDEX VALUES CLIMB TO
AROUND 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS THIS AFTERNOON.
AN AREA OF LOW PRESSURE WILL STRENGTHEN IN THE PLAINS TODAY AND
WILL CAUSE SOME GUSTY WINDS TO DEVELOP ACROSS EXTREME SOUTHEAST
KANSAS INTO SOUTHWEST MISSOURI. WIND GUSTS IN EXCESS OF 30 MPH
WILL BE POSSIBLE AT TIMES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM POTENTIAL IS EXPECTED TO INCREASE TONIGHT AND
CONTINUE THROUGH THE WEEKEND...AS A WEAK FRONTAL BOUNDARY MOVES
SOUTH INTO THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE. STRONG WIND
GUSTS WILL BE THE MAIN SEVERE WEATHER CONCERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND
AFTERNOON ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Event by event
22 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Benton
- When
- July 7, 5:25 AM CST
- Where
- Benton County, 2.14 mi SSE of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -93.320
A large tree was blown down in the road near Highway H. A power line was blown down near Lincoln.
Thunderstorm Wind, Benton
- When
- July 7, 5:25 AM CST
- Where
- Benton County, 0.69 mi S of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -93.330
A shed was destroyed near Lincoln.
Thunderstorm Wind, Morgan
- When
- July 7, 5:45 AM CST
- Where
- Morgan County, 0.54 mi W of Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.430, -92.840
Several large tree limbs were blown down in Versailles.
Thunderstorm Wind, Camden
- When
- July 7, 6:30 AM CST
- Where
- Camden County, 0.54 mi E of Lake Ozarks East
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.200, -92.720
A large tree was blown down at the Alhonna Resort and Marina on Lake of the Ozarks.
Lightning, Jasper
- When
- July 7, 7:15 AM CST
- Where
- Jasper County, 0.88 mi NE of Carthage
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.180, -94.310
A lightning strike hit a radio tower at the county jail and caused several thousand dollars worth of damage to electrical equipment.
Thunderstorm Wind, Phelps
- When
- July 7, 7:40 AM CST
- Where
- Phelps County, 3.43 mi NE of Vida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -91.770
Several large tree limbs were blown down near Highway 63.
Thunderstorm Wind, Vernon
- When
- July 7, 10:40 PM CST
- Where
- Vernon County, 1.09 mi E of Moundville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -94.450
Several power lines were blown down in Moundville. A porch was torn off a mobile home southwest of Nevada.
Thunderstorm Wind, Jasper
- When
- July 7, 11:25 PM CST
- Where
- Jasper County, 0.55 mi W of Webb City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -94.480
Several trees and power poles were blown down across the western portions of Japser County.
Thunderstorm Wind, Cedar
- When
- July 7, 11:31 PM CST
- Where
- Cedar County, Stockton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -93.800
Several large tree limbs were blown down around the city of Stockton.
Thunderstorm Wind, Newton
- When
- July 7, 11:31 PM CST
- Where
- Newton County, 2.07 mi N of Redings Mill
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -94.520
A large tree was blown down on to a house in south Joplin. A female was injured as the tree fell on her.
Thunderstorm Wind, Newton
- When
- July 7, 11:45 PM CST
- Where
- Newton County, Neosho
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -94.370
A tree was blown down on to a car at the Newton County Fairgrounds.
Thunderstorm Wind, Greene
- When
- July 8, 12:00 AM CST
- Where
- Greene County, 0.88 mi SE of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.110, -93.470
Several large tree branches up to 10 inches in diameter were blown down. Time was estimated by radar.
Flash Flood, Jasper
- When
- July 8, 12:38 AM CST to 2:38 AM CST
- Where
- Jasper County, 1.58 mi NNE of (Jln)joplin Muni Arp to 1.71 mi NNE of (Jln)joplin Muni Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.172, -94.493
Excessive rainfall caused flash flooding on a few city streets in Webb City.
Thunderstorm Wind, Christian
- When
- July 8, 12:50 AM CST
- Where
- Christian County, 3.63 mi SSW of Chadwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -93.090
Several large tree limbs were blown down on Garrison Cutoff Road.
Thunderstorm Wind, Maries
- When
- July 8, 1:10 AM CST
- Where
- Maries County, (Vih)rolla/Vichy Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.130, -91.770
The KVIH ASOS measured a wind gust of 60 mph from the west-northwest.
Thunderstorm Wind, Phelps
- When
- July 8, 1:43 AM CST
- Where
- Phelps County, 2.58 mi WNW of Zion Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.670
A tree was blown down in a roadway near County Road 3000 and Little Dry Fork.
Thunderstorm Wind, Stone
- When
- July 8, 12:53 PM CST
- Where
- Stone County, 1.38 mi S of Reeds Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -93.380
Numerous trees and large tree limbs were blown down in the Burlington Subdivision. Several roofs were damaged as well as siding and fencing. Time was estimated by radar.
Thunderstorm Wind, Taney
- When
- July 8, 1:10 PM CST
- Where
- Taney County, 0.55 mi E of Walnut Shade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.730, -93.190
Multiple trees were blown down along Highway 160 in northern Taney County.
Thunderstorm Wind, Douglas
- When
- July 8, 1:30 PM CST
- Where
- Douglas County, 0.88 mi SW of Goodhope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.910, -92.810
A tree was blown down blocking Highway T near Highway O.
Thunderstorm Wind, Douglas
- When
- July 8, 1:40 PM CST
- Where
- Douglas County, 0.55 mi W of Ava
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.950, -92.660
Several large tree limbs were blown down around Ava.
Thunderstorm Wind, Douglas
- When
- July 8, 2:09 PM CST
- Where
- Douglas County, 0.88 mi SE of Gentryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.860, -92.360
A power pole was blown down near the intersection of Highway 14 and Highway 95.
Thunderstorm Wind, Howell
- When
- July 8, 2:41 PM CST
- Where
- Howell County, 0.69 mi S of Willow Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.990, -91.970
Winds were estimated up to 60 mph at Troop G Headquarters.
Thunderstorm Wind, Shannon
- When
- July 8, 3:18 PM CST
- Where
- Shannon County, 0.88 mi SE of Winona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.010, -91.320
Numerous trees were blown down around the town of Winona. Time was estimated by radar.
Thunderstorm Wind, Shannon
- When
- July 8, 3:20 PM CST
- Where
- Shannon County, 1.3 mi ESE of Powder Mill Ferry
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -91.160
Several trees were blown down around the Blue Spring area in eastern Shannon County. Time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
- Damaging Winds in Wisconsin, July 7, 2016$42,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636561, 636565, 636562, 636563, 636566, 636564, 636569, 636567, 636568, 636570, 636571, 636573, 636560, 636572, 636581, 636574, 636579, 636575, 636578, 636577, 636580, 636584, 636582, 636583.